Q. I take a number of medications for arthritis. I have had a hip replacement and a shoulder replacement and I am fighting to keep my left knee. I take Nexium and Celebrex plus other meds.
A few months ago I read an article about Boswellia and decided to give it a try. I can’t tell you how wonderful this was. I had no pain!
Then I started to have a bad throat irritation. I went to the ENT, who told me that I was OK, to try a gastro. My gastro did an endoscopy, and couldn’t find a thing (except for an irritated throat), but diagnosed me with gastritis and told me to take an antacid as well as the Nexium.
I started to play with my meds, eliminating one at a time to check for side effects. Boswellia was the culprit, much to my dismay. I have been without the Boswellia for about 10 days. My throat discomfort has almost gone, but the joint pain is back. I have tried gin-soaked raisins, pineapple, and vinegar, but nothing works as well as Boswellia for me. Is there a way I could continue to take it without feeling sick?
A. The Indian herb Boswellia has anti-inflammatory activity but can cause heartburn for some. This may account for your throat irritation. It’s probably no longer an option for you.
You may find other recommendations for coping with arthritis pain in our book Best Choices From The People’s Pharmacy. In addition to Boswellia we discuss vitamin D, green-lipped mussel extract, pomegranates, cherries and turmeric. All these have anti-inflammatory benefits. The book is in libraries, bookstores and online at www.peoplespharmacy.com.